Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Raleigh, NC

March 15, 2008Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 15, 2008, 5:01 PM EDT for Anson County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2008, 5:01 PM EDT (21:01 UTC)
Expired
Mar 15, 2008, 5:45 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Anson County, NC

The radar

The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:29 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 15, 2:29 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT SAT MAR 15 2008

.SYNOPSIS...A WEAK FRONT WILL LIFT NORTH ACROSS THE AREA AS STRONG
LOW PRESSURE APPROACHES FROM THE WEST THIS EVENING. THE SURFACE LOW
WILL MOVE ALONG THE BOUNDARY AND CROSS CENTRAL NORTH CAROLINA THIS
EVENING...AND OFFSHORE LATE TONIGHT. MUCH DRIER AND COOLER AIR
WILL SPREAD INTO THE AREA FROM THE NORTHWEST SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...

POTENTIAL SEVERE WEATHER THIS EVENING AS MORE UNSTABLE AIR MOVES
IN FROM THE SOUTH AND WIND PROFILES BECOME SUPPORTIVE OF DAMAGING
WINDS AND ISOLATED TORNADOES. SWLY WINDS A THE SURFACE HAVE BEEN
INCREASING EARLY THIS AFTERNOON AND MOVING UP FROM GA AND SC. THERE
IS A STRONG DEWPOINT GRADIENT ACROSS THE REGION WITH DEWPOINTS IN
THE UPPER 30S IN THE NW PIEDMONT AND MIDDLE 50S OVER THE SANDHILLS.
DWPTS SHOULD RECOVER ESPECIALLY IN THE SANDHILLS...SOUTHERN
COASTAL PLAIN AND PORTIONS OF THE EASTERN PIEDMONT AND WARM INTO
THE LOWER 60S BY SUNSET. THE SURFACE BOUNDARY WILL CONTINUE TO
LIFT NORTH AND IN FACT WINDS NEARLY EVERYWHERE ACROSS CENTRAL NC
HAVE BECOME SOUTH TO SOUTHEAST INCLUDING THE TRIAD. EVEN WITH THE
BOUNDARY LIFTING TO THE NORTH DEWPOINTS MAY NOT RECOVER ENOUGH THE
NORTHWEST PIEDMONT TO SUPPORT SCATTERED THUNDERSTORMS AND MORE
SHOWER ACTIVITY IS EXPECTED NORTH OF HIGHWAY 64.

MID LEVEL LAPSE RATES ARE RUNNING AROUND 7.5 C/KM ACROSS THE
SANDHILLS AND SOUTHERN COASTAL PLAIN AND LIS OF -4 TO -5 ARE JUST
ACROSS THE SC BORDER AND WILL ADVECT NORTH OVER THE NEXT FEW HOURS.
CLOUD COVER LEFT OVER FROM AN EARLIER SYSTEM ALONG WITH CIRRUS
SPREADING IN FROM THE EAST WILL LIMIT ADDITIONAL HEATING THIS
AFTERNOON BUT WITH INCREASING SOUTHERLY SURFACE WINDS TEMPS SHOULD
STILL WARM SOME DUE TO THE WARM AIR ADVECTION.

THE THREAT OF SEVERE THUNDERSTORMS THIS EVENING RUNS FROM
ALBEMARLE TO THE TRIANGLE AND ROANOKE RAPIDS SOUTH TO THE SC
STATE LINE. CONVECTION THIS EVENING WILL BE SURFACE BASED MAKING
THE ATTENDANT THREATS MAINLY DAMAGING WINDS...ISOLATED TORNADOES
ALONG WITH SOME SEVERE HAIL. THE 850 MB LOW LEVEL JET WILL
INCREASE BY 00Z AND PEAK CLOSER TO 03Z WITH A GOOD AMOUNT OF 850
MB CONFLUENCE. THE TRACK OF THE SURFACE LOW ALSO APPEARS AS
THOUGHT IT WILL BE ACROSS CENTRAL NC THIS EVENING MOVING FROM NEAR
CLT TO THE TRIANGLE AND THEN TO ELIZABETH CITY. TO ADD TO THIS LOW
LEVEL FLOW...850-500MB LAPSE RATES WILL REMAIN GREATER THAN 6.5 C/KM
FROM 00Z- 03Z AT THE EXACT TIME THE UPPER SHORTWAVE AND VORT MAX
CURRENTLY LOCATED IN MIDDLE TENNESSEE WILL MOVE OVERHEAD PROVIDING
ADDITIONAL SUPPORT. CONDITIONS ARE LINING UP TO SUPPORT SOME GOOD
VERTICAL MOTION THIS EVENING ALONG AND SOUTH OF HIGHWAY 64. SHEAR
PROFILES SUGGEST GOOD SPEED AND DIRECTIONAL SHEAR FROM 00Z TO 06Z
AND WOULD BE ENOUGH TO SUPPORT SOME LONG LIVED UPDRAFTS WITH A FEW
SUPERCELLS AND BOWING LINE SEGMENTS POSSIBLE. LCLS ALSO FALL TO
1000-13000 FEET WHICH IS FAVORABLE FOR TORNADO DEVELOPMENT IF
STRONG UPDRAFTS ARE ESTABLISHED.

STORM TOTAL QPF WILL RANGE FROM AROUND ONE HALF TO ONE
INCH...WITH ISOLATED HIGHER AMOUNTS. SOME HIGHER AMOUNTS CAN BE
EXPECTED ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN
ESPECIALLY.

ONCE THE LOW PASSES TO OUR EAST WINDS WILL BECOME NW AND RAIN
WILL END RAPIDLY FROM WEST TO EAST AND DRIER AIR SURGES INTO THE
REGION BY DAYBREAK SUNDAY. LOWS SHOULD DIP INTO THE 45 TO 50
DEGREE RANGE BY SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 230 PM SATURDAY...

MID LEVEL RIDGING AMPLIFIES TO OUR WEST SUNDAY AND WITH STRONG NW
FLOW EXPECT CLEARING SKIES WITH GOOD COLD AIR ADVECTION. THIS WILL
RESULT IN DRY CONDITIONS AND TEMPERATURES GENERALLY IN THE MID 50S
TO LOWER 60 FOR HIGHS SUNDAY. BY SUNDAY NIGHT THE COOLER AND MUCH
DRIER AIR WILL HAVE SETTLED INTO THE REGION ALLOWING OVERNIGHT
LOWS TO DROP WELL INTO THE MID 30S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 130 PM...

LITTLE CHANGE TO CURRENT FORECAST.
SURFACE HIGH PRESSURE TO THE NORTH SUNDAY NIGHT SLIPS OFFSHORE BY
TUESDAY MORNING AS UPPER LEVEL RIDGING CROSSES NORTH CAROLINA.
CURRENT TIMING ON THE NEXT RAIN MAKER MAY HAVE RAIN INTO THE TRIAD
(NORTHWEST PIEDMONT) BEFORE NOON WEDNESDAY...WITH PRECIPITATION
CLEARING ALL OF CENTRAL NORTH CAROLINA BEFORE MIDNIGHT WEDNESDAY
NIGHT. WEAK HIGH PRESSURE THEN CONTROLS THE WEATHER INTO THE
COMING WEEKEND. A POSSIBLE RAIN CHANCE SATURDAY IN THE MODELS IS
SIMPLY TOO FAR OUT IN TIME TO MENTION AT THIS TIME.

AFTERNOON HIGHS 55 TO 60 BEFORE CLIMBING TUESDAY (65 TO 70) AND
WEDNESDAY (70 TO 75). SIXTIES FINISH OUT THE PERIODS AFTERNOON
HIGHS. LOWS IN THE 30S BEFORE JUMPING INTO THE FIFTIES AHEAD OF
THE WEDNESDAY FRONT... THEN LEVELING OFF IN THE 40S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 735 AM EDT SATURDAY...

A DIFFUSE SURFACE BOUNDARY IS LIFTING NORTH ACROSS THE SANDHILLS
AND COASTAL PLAIN AND SHOULD BECOME STATIONARY FROM ECG TO RDU
AND CLT LATER THIS AFTERNOON. A STRONG SFC LOW WILL TRACK ALONG
THIS BOUNDARY FROM THE WEST THIS EVENING RESULTING IN WIDESPREAD
SHOWERS ACROSS THE ENTIRE AREA WITH SCATTERED STRONG THUNDERSTORMS
FROM CLT TO RDU AND ECG SOUTH INTO SC. STRONG DYNAMICS AND STEEP
MID LEVEL LAPSE RATES ACCOMPANYING THE SURFACE LOW FROM 23Z-03Z
WILL RESULT IN WIDESPREAD PRECIPITATION DEVELOPING FIRST IN THE
TRIAD AROUND 19Z AND SPREADING TO RWI BY 22Z. THUNDERSTORMS ARE
LIKELY TO OCCUR AT SOME POINT AT ALL TERMINALS WITH THE STRONGEST
STORMS AT FAY...RDU AND RWI. MVFR CEILINGS/VISIBILITIES WILL
ACCOMPANY THE CONVECTION WITH IFR CONDITIONS POSSIBLE IN THE
HEAVIER STORMS ESPECIALLY AFTER 00Z. PRECIP WILL END FROM WEST TO
EAST BY MIDNIGHT AS THE SFC LOW RAPIDLY MOVES EAST. WINDS WILL
THEN SHIFT TO A BRISK NW COMPONENT. WITH PLENTIFUL LOW LEVEL
MOISTURE PRESENT ON THE BACKSIDE OF THE LOW...MVFR CEILINGS NOT
LIKELY TO LIFT UNTIL VERY CLOSE TO 12Z SUNDAY.

VFR CONDITIONS RETURN AFTER 12Z SUNDAY AND WILL PERSIST THROUGH
EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR WED WITH THE APPROACH
OF A COLD FRONT AND ANOTHER LOW PRESSURE SYSTEM FROM THE WEST AND
ASSOCIATED SCT SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...JO
LONG TERM...RLH
AVIATION...JO
Hazardous weather outlook, Mar 15, 4:58 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT SAT MAR 15 2008

NCZ042-073>078-083>086-088-089-162100-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
458 PM EDT SAT MAR 15 2008

...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST PORTIONS OF CENTRAL NORTH CAROLINA THIS EVENING.

SEVERAL LOW PRESSURE AREAS WILL TRACK ALONG A WARM FRONT THIS
EVENING FROM NEAR CHARLOTTE TO NEAR FAYETTEVILLE. A COLD FRONT
WILL FINALLY PUSH EAST ACROSS THE REGION LATER TONIGHT ENDING THE
SEVERE THREAT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE LARGEST THREAT OF SEVERE THUNDERSTORMS
SHOULD BE ALONG AND JUST SOUTH OF U.S 64... FROM LEXINGTON TO
ASHEBORO TO RALEIGH ADAN WILSON. THERE WILL BE A THREAT OF DAMAGING
WINDS... LARGE HAIL... AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ027-028-038-039-043-162100-
NASH-EDGECOMBE-DAVIDSON-RANDOLPH-WILSON-
458 PM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST PORTIONS OF CENTRAL NORTH CAROLINA THIS EVENING.

SEVERAL LOW PRESSURE AREAS WILL TRACK ALONG A WARM FRONT THIS
EVENING FROM NEAR CHARLOTTE TO NEAR FAYETTEVILLE. A COLD FRONT
WILL FINALLY PUSH EAST ACROSS THE REGION LATER TONIGHT ENDING THE
SEVERE THREAT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE LARGEST THREAT OF SEVERE THUNDERSTORMS
SHOULD BE ALONG AND JUST SOUTH OF U.S 64... FROM LEXINGTON TO
ASHEBORO TO RALEIGH AND WILSON. THERE WILL BE A THREAT OF DAMAGING
WINDS... LARGE HAIL... AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE
STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>011-021>026-040-041-162100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-
458 PM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN
AND NORTH CENTRAL NORTH CAROLINA THIS EVENING. THIS INCLUDES THE
PIEDMONT TRIAD AND TRIANGLE METROPOLITAN AREAS.

A STRONG LOW PRESSURE IS EXPECTED TO TRACK ALONG A WARM FRONT OVER
SOUTHERN NORTH CAROLINA THIS EVENING. OUR REGION SHOULD REMAIN IN
THE COOL STABLE LAYER TO THE NORTH OF THIS BOUNDARY... MEANING THE
SEVERE THREAT SHOULD BE LIMITED TO ISOLATED LARGE HAIL WITH
EMBEDDED THUNDERSTORMS.

IF THE WARM FRONT IS ABLE TO MOVE NORTHWARD INTO THE TRIANGLE...
THE THREAT OF DAMAGING WINDS OR TORNADOES WOULD INCREASE.
HOWEVER... IT APPEARS THAT THIS WARM FRONT WILL REMAIN JUST SOUTH
OF THE GREENSBORO TO RALEIGH AREAS.

EVERYONE ACROSS CENTRAL NORTH CAROLINA SHOULD MONITOR THE FORECASTS
THIS EVENING AND LISTEN FOR WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS SHOULD
REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED
FOR LATER WATCHES AND WARNINGS.

BADGETT

In the hours before

Local storm report, Mar 15, 4:13 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             5 SE OAKBORO            35.17N 80.27W
03/15/2008  E1.75 INCH       ANSON              NC   PUBLIC

            GOLF BALL SIZE HAIL IN NORTHERN ANSON COUNTY ON THOMAS
            ROAD...REPORTED BY PUBLIC.

&&

SMITH
Local storm report, Mar 15, 4:41 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             NORWOOD                 35.22N 80.12W
03/15/2008  E1.00 INCH       STANLY             NC   PUBLIC

            QUARTER SIZE HAIL IN NORWOOD. REPORTED BY PUBLIC.

&&

SMITH
Local storm report, Mar 15, 4:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 W MOUNT GILEAD        35.22N 80.02W
03/15/2008  E0.75 INCH       MONTGOMERY         NC   PUBLIC

            PENNY SIZE HAIL REPORTED ONE MILE WEST OF MT. GILEAD.
            REPORTED BY WATER TREATMENT PLANT.

&&

SMITH
Local storm report, Mar 15, 4:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             CANDOR                  35.29N 79.74W
03/15/2008  E1.75 INCH       MONTGOMERY         NC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL AND A FUNNEL CLOUD REPORTED BY LAW
            ENFORCEMENT IN CANDOR.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:52 PM EDTTornado WarningRAHAnson, Richmond, Stanly38 min
Mar 15, 4:16 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly25 min
Mar 15, 4:22 PM EDTSevere Thunderstorm WarningRAHMontgomery38 min
Mar 15, 4:32 PM EDTTornado WarningRAHMontgomery28 min
Mar 15, 4:50 PM EDTTornado WarningRAHMoore25 min
Mar 15, 5:16 PM EDTTornado WarningRAHLee, Moore29 min
Mar 15, 5:44 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee42 min
Mar 15, 6:36 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke54 min
Mar 15, 6:49 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson34 min
Mar 15, 6:55 PM EDTSevere Thunderstorm WarningRAHSampson50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.